MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3 11X340MM X 125; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3 11X340MM X 125; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3525-1340S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Implant Pain (4561)
Date of Event 02/10/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
The customer reported that the 13mm gamma nail which was implanted approximately 2 months ago was revised on(b)(6) 2021.Additional information: sudden onset of pain, xrays showed the nail to be broken through the lag-screw hole.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.Device inspection revealed the following: the received nail is completely broken in the webs of the proximal lag screw hole.The appearance of the breakage surface of the anterior web suggests that the nail breakage had its origin in this area.Slight drill marks were found at the lateral entrance of the proximal through hole around the anterior web; they progress through the bore towards medial.The drill marks were generated by a deviated lag screw step drill which most likely had created the starting point of the fracture (notching effect) at the lateral edge of the anterior web.Starting from that region with an incipient crack at the lateral edge, the breakage progressed through the cross section.The fracture pattern resembles a fatigue fracture, evident by appearance of lines of rest/ waves.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.A formal medical opinion was sought from an independent medical professional for the provided x-rays and surgery notes, in which he stated that the patient had an atypical bisphosphonate associated fracture pattern which is often associated with high nonunion rate which often requires revision.The best results are seen with a dynamically locked cephalomedullary nail with good reduction.In this case a pretty wide gap remains after crif on the lateral aspect of the femur.This may have contributed to a nonunion followed by nail breakage due to additional stress.Based on the above investigation, it can be said that there is a significantly elevated risk of a non-union due to the atypical bisphosphonate associated fracture pattern and an inadequate fracture reduction.Also, there is an evident damage of the nail around the proximal hole intraoperatively which may have contributed to mechanical weakening of the construct.The extent of this influence cannot be quantified.Hence the root cause for the breakage of the nail (fatigue fracture due to nonunion induced additional stress and a potential weakening due to mechanical damage) can be attributed to a combination of user and patient related issues, but predominantly patient related.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description
The customer reported that the 13mm gamma nail which was implanted approximately 2 months ago was revised on (b)(6) 2021.Additional information: sudden onset of pain, xrays showed the nail to be broken through the lag-screw hole.

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3 11X340MM X 125
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key11426256
Report Number0009610622-2021-00331
Device Sequence Number16954778
Product Code HSB
UDI-Device Identifier07613252274278
UDI-Public07613252274278
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date11/30/2022
Device Model Number3525-1340S
Device Catalogue Number35251340S
Device Lot NumberK08E449
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/25/2021
Initial Date Received by Manufacturer 02/10/2021
Supplement Date Received by Manufacturer03/29/2021
Initial Report FDA Received Date03/05/2021
Supplement Report FDA Received Date04/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR